What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 20, 1:56 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 20, 1:56 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
256 PM CDT Thu Sep 20 2018
.SHORT TERM.../Tonight through Friday/
Issued at 228 PM CDT Thu Sep 20 2018
A warm front extended from far northwest Iowa east across north
central Iowa at 19Z. Aloft, a strong short wave upper trough was
moving into the central plains from the west. The upper trough
will move ENE fairly quickly into the upper midwest tonight. The
wave should deepen the surface low, over northeast Nebraska at
20Z, as it moves northeast into Minnesota this evening. The warm
front over northern Iowa should continue to lift north as the
surface low moves northeast late this afternoon. As of 20z, the
airmass near this boundary appeared to be capped. As the boundary
moves north and large scale ascent overtakes the area, severe
surface based convection should develop. The question for our area
is where initiation will occur. The thinking at this time is that
the boundary should be north of the border so initiation is more
likely in Minnesota.
Meanwhile, the large scale ascent and convergence along the
surface front, should initiate a linear area of convection. The
line of storms will then move east into central Iowa this evening.
The CAMS have been very consistent with this scenario and the
POPS reflect this high confidence. There could be severe storms
embedded with the line, especially if there are bow segments
which move NE which is more favorable to maintain balance
resulting in severe winds.
The airmass behind this boundary should be fall-like with much
cooler and drier air overtaking central Iowa on Friday. As the
surface high moves through the region Friday night and Saturday,
temperatures will be cool compared to what we have seen with lows
reaching the near 40 in the northwest Saturday morning. It would
not be surprising to see upper 30s in some locations across the
north.
.LONG TERM.../Saturday through Thursday/ Issued at 228 PM CDT Thu
Sep 20 2018
A fall-like pattern will be in place next week with a couple of
frontal passages and precipitation chances. The first system will
impact the area Monday night and a stronger looking front should
move through late in the week. The model guidance appears
reasonable with at or below normal temperatures and relatively dry
weather.
&&
.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1222 PM CDT Thu Sep 20 2018
The warm front was lifting rapidly north across north Central
Iowa late this morning. Stratus north of the boundary should be
gone by 19z. South to southwest surface blow this afternoon and
early evening ahead of the cold front. Expect good mixing and wind
gusts 25-30kts. Expect a line of thunderstorms with the more
intense storms over northern Iowa this evening. Forecast SC across
northern Iowa behind the seasonably strong cold front.
&&
.HYDROLOGY...
Issued at 228 PM CDT Thu Sep 20 2018
Heavy rainfall across northern Iowa over the past couple days has
led to rises--in some cases rapid--on area rivers and streams. Some
rivers are already above flood stage. Widespread river Flood
Warnings are in effect along and north of US 20. Presently there are
10 river Flood Warnings in effect and one river Flood Watch (for the
Iowa River near Tama Hwy E49--TMAI4) is in effect. Since the river
is not forecast to reach flood stage at TMAI4 for several days, and
the forecast crest is slightly above flood stage, it was decided to
issue a river Flood Watch for TMAI4 due to confidence being below
the 80 percent threshold for a warning.
The river Flood Warnings in effect are generally for minor flooding,
except for two locations where major flooding (Cedar River at Cedar
Falls--CEDI4) and moderate flooding (East Fork Des Moines River at
Algona--AGNI4) are expected.
The Black Hawk Creek at Hudson (HUDI4) in the Waterloo/Cedar Falls
area will also experience a significant rise--nearing or possibly
reaching flood stage. Since there is presently no river Flood
Warning in effect for this location, the river forecast there will
have to closely monitored over the next couple days for a possible
river Flood Warning.
Relatively little QPF exists for the next few days, so the rises
advertised in the going river forecasts are based on observed
precipitation (QPE).
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
HYDROLOGY...Zogg
Hazardous weather outlook, Sep 20, 2:49 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Thu Sep 20 2018
IAZ004>007-015>017-023>028-033>039-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
349 PM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Late this afternoon and tonight
Severe thunderstorms are possible this evening. The main severe
threats are damaging winds, large hail and isolated tornadoes are
secondary threats. Brief heavy rainfall is also possible.
Several river flood warnings are in effect across northern Iowa.
Please refer to the National Weather Service website for more
details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of showers and thunderstorms Monday into Tuesday
of next week. At this time the threat of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening.
IAZ044>050-057>062-070>075-081>086-092>097-212100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
349 PM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Late this afternoon and tonight
Strong to severe thunderstorms are possible this evening into
tonight. The main severe threats are damaging winds with
large hail being a secondary threat. Brief heavy rain is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of showers and thunderstorms Monday into Tuesday
of next week. At this time the threat of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
In the hours before
Local storm report, Sep 20, 10:26 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 NE GRAETTINGER 43.30N 94.66W
09/20/2018 M4.52 INCH EMMET IA COCORAHS
COCORAHS STATION IA-EM-3, 6 NE GRAETTINGER.
0700 AM HEAVY RAIN 2 N FOREST CITY 43.28N 93.63W
09/20/2018 M4.32 INCH WINNEBAGO IA CO-OP OBSERVER
CO-OP OBSERVER STATION FSCI4, 2 NNE FOREST
CITY.
0600 AM HEAVY RAIN 5 SSW RODMAN 42.96N 94.55W
09/20/2018 M4.28 INCH PALO ALTO IA COCORAHS
COCORAHS STATION IA-PA-5, 4 SSW RODMAN.
0630 AM HEAVY RAIN GARNER 43.10N 93.61W
09/20/2018 M4.21 INCH HANCOCK IA COCORAHS
COCORAHS STATION IA-HN-4, GARNER.
0652 AM HEAVY RAIN 2 WNW GRUVER 43.41N 94.75W
09/20/2018 M3.93 INCH EMMET IA ASOS
ASOS STATION EST, ESTHERVILLE MUNICIPAL
AIRPORT.
1106 AM HEAVY RAIN MALLARD 42.94N 94.68W
09/20/2018 M3.89 INCH PALO ALTO IA MESONET
MESONET STATION E0956, MALLARD.
1111 AM HEAVY RAIN 1 ENE FERTILE 43.27N 93.41W
09/20/2018 M3.88 INCH WORTH IA MESONET
MESONET STATION E9234, FERTILE.
0700 AM HEAVY RAIN 1 N ESTHERVILLE 43.42N 94.83W
09/20/2018 M3.77 INCH EMMET IA CO-OP OBSERVER
CO-OP OBSERVER STATION ESTI4, 2 N
ESTHERVILLE.
0800 AM HEAVY RAIN 1 S EMMETSBURG 43.10N 94.68W
09/20/2018 M3.68 INCH PALO ALTO IA CO-OP OBSERVER
CO-OP OBSERVER STATION EMMI4, EMMETSBURG.
1115 AM HEAVY RAIN 1 N ALGONA 43.08N 94.23W
09/20/2018 M3.54 INCH KOSSUTH IA MESONET
MESONET STATION AGNI4, ALGONA.
0653 AM HEAVY RAIN 3 NE CLEAR LAKE 43.16N 93.33W
09/20/2018 M3.47 INCH CERRO GORDO IA ASOS
ASOS STATION MCW, MASON CITY MUNICIPAL
AIRPORT.
0700 AM HEAVY RAIN SWALEDALE 42.98N 93.32W
09/20/2018 M3.45 INCH CERRO GORDO IA COCORAHS
COCORAHS STATION IA-CG-7, SWALEDALE.
0600 AM HEAVY RAIN CLARION 42.73N 93.73W
09/20/2018 M3.40 INCH WRIGHT IA CO-OP OBSERVER
CO-OP OBSERVER STATION CLII4, CLARION.
0700 AM HEAVY RAIN TRIPOLI 42.81N 92.26W
09/20/2018 M3.32 INCH BREMER IA CO-OP OBSERVER
CO-OP OBSERVER STATION TRPI4, TRIPOLI.
1015 AM HEAVY RAIN 2 NW EMMETSBURG 43.13N 94.71W
09/20/2018 M3.26 INCH PALO ALTO IA MESONET
MESONET STATION EMTI4, 1 WNW EMMETSBURG.
0700 AM HEAVY RAIN 4 W ALGONA 43.07N 94.31W
09/20/2018 M3.25 INCH KOSSUTH IA CO-OP OBSERVER
CO-OP OBSERVER STATION ALGI4, 3 W ALGONA.
0700 AM HEAVY RAIN 1 NW BURT 43.21N 94.23W
09/20/2018 M3.25 INCH KOSSUTH IA COCORAHS
COCORAHS STATION IA-KS-5, BURT.
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
09/20/2018 M3.25 INCH KOSSUTH IA COCORAHS
COCORAHS STATION IA-KS-4, ALGONA.
0700 AM HEAVY RAIN KANAWHA 42.93N 93.80W
09/20/2018 M3.17 INCH HANCOCK IA CO-OP OBSERVER
CO-OP OBSERVER STATION KANI4, KANAWHA.
0700 AM HEAVY RAIN 1 SSW MASON CITY 43.13N 93.21W
09/20/2018 M3.17 INCH CERRO GORDO IA COCORAHS
COCORAHS STATION IA-CG-11, 1 SSW MASON CITY.
1100 AM HEAVY RAIN 1 WSW ESTHERVILLE 43.40N 94.84W
09/20/2018 M3.15 INCH EMMET IA MESONET
MESONET STATION ESVI4, ESTHERVILLE.
0700 AM HEAVY RAIN 5 SSW DUMONT 42.68N 93.01W
09/20/2018 M3.10 INCH BUTLER IA COCORAHS
COCORAHS STATION IA-BU-2, ACKLEY 9.2 NNE.
&&Special weather statement, Sep 20, 3:41 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
441 PM CDT Thu Sep 20 2018
IAZ005>007-016-017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-202345-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt-
Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson,
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel,
Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning,
Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni,
and Leon
441 PM CDT Thu Sep 20 2018
...Strong Gusty Winds Late This Afternoon...
Strong southwest winds of 20 to 30 mph continue over portions of
central and western Iowa. Wind gusts to 35 to 45 mph at times are
possible through about 6 pm. Thereafter the winds will begin to
diminish...but still remain rather breezy into the evening hours.
Travelers...especially high profile vehicles...may experience
difficulty traveling late this afternoon and evening. Use caution,
especially on north south highways and interstates as high profile
vehicles may have difficulty maintaining control in the higher
winds.
REV
Special weather statement, Sep 20, 4:19 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
519 PM CDT THU SEP 20 2018
IAZ004-005-015-023-024-033-034-044-045-202315-
Humboldt IA-Palo Alto IA-Kossuth IA-Calhoun IA-Sac IA-Pocahontas IA-
Emmet IA-Carroll IA-Crawford IA-
519 PM CDT THU SEP 20 2018
...Line of Storms to Produce Winds upwards of 50 mph...
At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lost Island Lake to near Ute. Movement was
northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Algona, Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Laurens, Lake View, Odebolt, Five Island Lake, Black Hawk
Lake, Iowa Lake, Union Slogh, North Twin Lake, Lost Island Lake,
South Twin Lake, Silver Lake, Rush Lake and Schleswig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central, northwestern and west central Iowa.
LAT...LON 4350 9397 4343 9397 4225 9473 4193 9567
4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4319 9491 4340 9443
4350 9446
TIME...MOT...LOC 2218Z 237DEG 50KT 4320 9485 4199 9567
Kotenberg